Pennsylvania, 2004

Damaging Wind in Pennsylvania, July 1, 2004

July 1, 2004 · NWS CTP · 1 event in 1 county or zone

Trees were reported down from thunderstorm winds in Jonestown, which fell onto a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees were reported down from thunderstorm winds in Jonestown, which fell onto a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 9:14 AM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 9:14 AM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 AM EDT THU JUL 1 2004

.SHORT TERM (REST OF TODAY)...

WILL BE DOING A QUICK UPDATE TO REFRESH WORDING IN FIRST PERIOD.
ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AND EXPECT
THUNDERSTORM DEVELOPMENT. STILL IN SLIGHT RISK FOR MOST OF CWA. MADE
MINOR TWEAKS TO MAX TEMPS FOR TODAY BUT WILL MAKE LITTLE CHANGE IN
THE WORDING. UPDATE OUT SHORTLY.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 308 AM EDT THU JUL 1 2004

SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH CENTRAL PA FROM WEST TO EAST
THIS AFTERNOON AND EVENING...WHILE A POTENT UPPER LEVEL LOW BARRELS
THROUGH SOUTHERN ONTARIO AND QUEBEC. WEAK SFC HI PRES TO BUILD IN
ACROSS THE AREA FRIDAY ONLY GRADUALLY MOVE EAST THROUGH SATURDAY. A
STORM SYSTEM ACROSS THE MIDWEST CONUS WILL SLOWLY MOVE EASTWARD INTO
THE OHIO VALLEY BY SUNDAY.

AVIATION...
MAINLY VFR TODAY. SOME MVFR IN PATCHY FOG..MAINLY 09Z-13Z. A FEW
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MAY BRING CONDITIONS TO
MVFR FOR BRIEF TIME LATER THIS AFT/EVENING...BUT MOISTURE LIMITED.
MAIN THREAT FROM STORMS WILL BE WIND...ALTHOUGH SOME HAIL POSSIBLE.

SHORT TERM (TODAY THROUGH SATURDAY)...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND
EASTERN ZONES. INSTABILITY LOOKS TO BE IMPRESSIVE BY THIS
AFTERNOON...WITH ETA BUFKIT YIELDING AROUND 1800-2800 J/KG OF SBCAPE
DEVELOPING. NOTICED ETA DEWPOINTS RUNNING A BIT HIGH...BUT STILL
1500-2500 J/KG SHOULD STILL BE AROUND...WITH THE HIGHEST VALUES IN
THE EAST. WIND FIELDS A BIT STRONGER THAN PREVIOUS INDICATED...WITH
40-50 KT DEEP LAYER SHEAR DEVELOPING. LOW LEVEL FORCING ASSOC WITH
THE COLD FRONT WILL BE WEAK...HOWEVER BOTH ETA/GFS SHOWING A 70 KT
UPPER LEVEL JET STREAK MOVING THRU DURING THE AFTN AND EVE. MUCH OF
OUR AREA WILL BE UNDER FAVORABLE LEFT EXIT REGION OF THE JET.
THEREFORE...WILL MAINTAIN SCATTERED POPS EASTERN AREAS AND ISOLATED
CENTRAL/WEST. FOR SEVERE POTENTIAL...BOTTOM LINE IS THAT I AM NOT
EXPECTING WIDESPREAD LINES OF T-STORMS...BUT DISCRETE CELLS WITH
SOME SUPERCELLS POSSIBLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS. STORMS SHOULD DIMINISH BY LATE EVENING AS NW FLOW
DEVELOPS AND KICKS ACTIVITY OUT OF THE AREA.

FOR FRI AND SAT...SHOULD BE DRY PERIOD UNDER INFLUENCE OF SFC HI
PRES AND RISING UPPER LEVEL HEIGHTS. INSTABILITY FORECAST TO DEVELOP
AGAIN FRI AFTN...ESPECIALLY ACROSS LOWER SUSQ...BUT VERY STRONG CAP
AROUND 650 MB SHOULD LIMIT THREAT OF CONVECTION. TEMPS WILL BE NEAR
SEASONAL AVERAGES FRI AND SAT. HELD OFF TIMING OF PRECIP ASSOC WITH
WARM ADVECTION FROM MIDWEST SYSTEM...WITH JUST A CHANCE OF A LATE
DAY SHOWER ACROSS SOUTHERN AREAS.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
WARM ADVECTION PRECIP POSSIBLE FOR SAT NIGHT INTO SUN...WITH SOME
ELEVATED CONVECTION EMBEDDED. KEPT CHANCE POPS FOR NOW...BUT IT
APPEARS THERE WILL BE A PERIOD OF RAIN. THE QUESTION WILL BE IN THE
TIMING. 4TH OF JULY LOOKS WET...BUT MIGHT NOT BE A TOTAL WASHOUT. IF
WARM FRONT CAN LIFT NORTH OF PA...A DRY PERIOD WILL BE POSSIBLE.
HOWEVER...AFTERNOON AND EVENING T-STORMS MAY REDEVELOP. STILL TOO
EARLY TO PINPOINT TIMING OF EVENTS...SO WILL HOLD ON TO CHANCE POPS
FOR NOW. GFS DRAGS A COLD FRONT THRU THE AREA MON...BUT ALSO SHOWING
A MUCH STRONGER SFC LOW...WHICH LOOKS SUSPECT FOR THIS TIME OF YEAR.
KEPT A CHANCE OF SHOWERS/T-STORMS FOR MON...BUT CONFIDENCE IS NOT
HIGH. NO CHANGES TO FORECAST BEYOND MONDAY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Jul 1, 3:18 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020816-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
418 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS
AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE
THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY
THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 1, 11:08 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020007-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
1208 PM EDT THU JUL 1 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED
THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE
UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM
DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN
COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY
LATE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK/GARTNER
Special weather statement, Jul 1, 1:20 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT THU JUL 1 2004

PAZ059-011845-
LEBANON-
220 PM EDT THU JUL 1 2004

...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL
AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The radar

The State College radar (KCCX), 140 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lebanon

When
July 1, 2:08 PM EST
Where
Lebanon County, Jonestown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -76.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413597.